Clinical presentations following the use of various “spice” or synthetic cannabinoids have included agitation, anxiety, emesis, hallucinations, psychosis, tachycardia, and unresponsiveness. Convulsions were described in a one report although there was not laboratory confirmation for synthetic cannabinoids. In another published report laboratory confirmation for a synthetic cannabinoid was done in which the patient manifested activity that was interpreted as a possible convulsion.
We describe a patient who had two witnessed generalized convulsions soon after smoking a “spice” product that we later confirmed to have four different synthetic cannabinoids.
Convulsions have only rarely been associated with marijuana exposures. Recreational use of synthetic cannabinoids is a very recent phenomenon and there is a very limited, albeit burgeoning, literature detailing the associated complications including convulsions we have reported here. The absence of anticonvulsant phytocannabinoids in spice products could potentially be one of multiple unknown mechanisms contributing to convulsions.
Read full study here